Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 15, 2008, 9:00 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 9:00 PM MST (04:00 UTC)
- Expired
- Aug 15, 2008, 11:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 160400 FFWTWC AZC003-160600- /O.NEW.KTWC.FF.W.0071.080816T0400Z-080816T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 900 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1100 PM MST * AT 854 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS SOUTH OF INTERSTATE 10 BETWEEN WILLCOX AND THE NEW MEXICO BORDER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND COUNTRY ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3237 10982 3240 10906 3201 10907 3196 10978 $$
2 follow-up statements
000 WGUS75 KTWC 160529 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1029 PM MST FRI AUG 15 2008 AZC003-160600- /O.CON.KTWC.FF.W.0071.000000T0000Z-080816T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1029 PM MST FRI AUG 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR NORTHEASTERN COCHISE COUNTY... AT 1024 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS POSSIBLY PRODUCING FLASH FLOODING OVER NORTHEAST PORTIONS OF COCHISE COUNTY. RADAR RAINFALL ESTIMATES INDICATE THAT THE STORMS HAVE BEEN DECREASING IN INTENSITY DURING THE PAST HOUR OR SO. HOURLY RAINFALL ESTIMATES HAVE DECREASED CONSIDERABLY FROM WHEN THE FLASH FLOOD WARNING WAS FIRST ISSUED. THE LATEST ESTIMATES INDICATE THAT AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE AND A HALF INCHES ARE FAIRLY COMMON NEAR BOWIE AND WILLCOX...BUT ISOLATED AMOUNTS OF MORE THAN TWO INCHES ARE POSSIBLE NEAR BOWIE...WILLCOX AND KANSAS SETTLEMENT. THREE HOUR RADAR ESTIMATES INDICATE THAT A LARGE SWATH OF WELL OVER ONE INCH OCCURRED FROM NEAR WILLCOX TO THE NEW MEXICO BORDER NEAR SAN SIMON AND EXTENDED SOUTH OF INTERSTATE 10 FOR 10 TO 20 MILES. AMOUNTS IN EXCESS OF 4 INCHES MAY HAVE OCCURRED NEAR THE DOS CABEZAS MOUNTAINS EAST OF WILLCOX AND SOUTHWEST OF BOWIE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3237 10982 3240 10906 3201 10907 3196 10978 $$
000 WGUS75 KTWC 160554 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1054 PM MST FRI AUG 15 2008 AZC003-160601- /O.EXP.KTWC.FF.W.0071.000000T0000Z-080816T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1054 PM MST FRI AUG 15 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR NORTHEASTERN COCHISE COUNTY... THE STORMS OVER NORTHEAST PORTIONS OF COCHISE COUNTY HAVE BEEN DECREASING IN INTENSITY DURING THE PAST HOUR. AS A RESULT...RADAR RAINFALL ESTIMATES HAVE ALSO SHOWN A SIGNIFICANT DECREASE. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1100 PM MST. CONSIDERABLE RAIN FELL SOUTH OF INTERSTATE 10 BETWEEN WILLCOX AND SAN SIMON AND SOUTH FOR ABOUT 10 TO 20 MILES. MOTORISTS TRAVELING IN THIS AREA SHOULD DRIVE WITH CAUTION SINCE WASHES ARE LIKELY STILL FLOWING. LAT...LON 3237 10982 3240 10906 3201 10907 3196 10978 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:28 PM MST, 32 minutes earlier.
Area forecast discussion, Aug 15, 8:28 PM MST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 828 PM MST FRI AUG 15 2008 .SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND AS PLENTY OF MOISTURE REMAINS OVER SOUTHERN ARIZONA. STORMS WILL GRADUALLY BECOMING MORE ISOLATED EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. && .DISCUSSION...IR AND WV SATELLITE IMAGERY SHOW AN UPPER LOW CURRENTLY OVER THE CONJUNCTION OF UTAH...WYOMING AND COLORADO. CLOSER TO HOME...RADAR IS DETECTING ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER COCHISE COUNTY AT THE PRESENT TIME. THESE STORMS ARE MAINLY HEAVY RAINERS...THUS THE REASON FOR A COUPLE OF FLOOD ADVISORIES...ONE OVER EASTERN SANTA CRUZ AND ANOTHER OVER EASTERN COCHISE COUNTY...WHICH IF CONDITIONS WARRANT...WILL BE ALLOWED TO EXPIRE AT 915 PM AND 945 PM RESPECTIVELY. WITH THE UPPER LOW OVER THE CENTRAL ROCKIES MAINLY WESTERLY FLOW HAS SETUP OVER ARIZONA AS EVIDENCED IN THIS EVENINGS KTWC SOUNDING. THE SOUNDING SHOWS A DRIER AIRMASS THAN DURING THE PAST 12 TO 24 HOURS WITH A PWAT OF 1.37 INCHES COMPARED TO 1.65 THIS MORNING AND 1.44 FROM THURSDAY EVENING. THIS PROFILE ALSO SHOWS MAINLY NORTHWEST TO WEST WINDS IN ALMOST THE ENTIRE COLUMN...WITH THE EXCEPTION OF THE 700-500MB LAYER WHERE THE WINDS ARE RATHER WEAK. SO FAR THE INHERITED POP GRIDS AND ZONE FORECASTS HANDLE THE ONGOING SITUATION QUITE WELL...SO NO CHANGES TO THE FORECAST ARE PLANNED AT THIS TIME. SO FAR THE TEMPERATURES SEEM TO BE ON TRACK WITH EXPECTED OVERNIGHT LOWS...SO NO CHANGES PLANNED THERE EITHER. && .AVIATION...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE MAINLY BETWEEN TUCSON AND THE NEW MEXICO BORDER DURING THE REMAINDER OF THE EVENING. LIGHT AND DIURNALLY DRIVEN WINDS OF 5 TO 10 KTS EXPECTED OVERNIGHT...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...A HIGH PRESSURE RIDGE OVER THE WESTERN STATES WILL GIVE WAY TO A LOW PRESSURE SYSTEM MOVING SOUTH THROUGH WYOMING. AS THE LOW CONTINUES SOUTHWARD IT WILL ADVECT COOLER MID AND UPPER LEVEL AIR OVER ARIZONA RESULTING IN A STEEPER LAPSE RATE AND MORE INSTABILITY. ALSO...A FEW VORT MAXES WILL MOST LIKELY ROTATE ACROSS SOUTHERN ARIZONA PROVIDING DYNAMICAL FORCING AND ENHANCING CONVECTION ON SATURDAY AND MAYBE SUNDAY. A DETRIMENT TO CONVECTION ASSOCIATED WITH THE LOW IS THE DRY NORTHWESTERLY FLOW IT WILL BRING AS IT SLIDES INTO COLORADO. BUT...SINCE THERE IS PLENTY OF MOISTURE ALREADY IN PLACE...THE INITIAL INFLUENCE OF THE LOW WILL ENHANCE CONVECTION ON SATURDAY. SUNDAY/S CONVECTION IS THEREFORE VERY DEPENDENT ON WHAT HAPPENS ON SATURDAY AND THE LOCATION OF THE LOW. THE GFS...ECMWF AND UKMET ARE IN VERY GOOD AGREEMENT AS TO THE LOCATION OF THE UPPER LOW SUNDAY AFTERNOON AND ESTABLISHING NORTHWEST FLOW OVER ARIZONA. THEY ALL HAVE THE CENTER OF THE SYSTEM LOCATED IN SOUTHEASTERN COLORADO. THEREFORE...WILL REDUCE THE POSSIBILITY OF THUNDERSTORMS BEGINNING ON SUNDAY AND CONTINUING THAT TREND THROUGH MIDWEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. DISCUSSION...MOLLERE PREVIOUS DISCUSSION...EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 12:18 PM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1218 PM MST FRI AUG 15 2008 AZZ019-029-030-033>035-160700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-160700- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 85 min |
| Aug 15, 7:58 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 67 min |
| Aug 15, 9:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 15, 11:35 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.